Washington, 2013

Hail in Washington, July 17, 2013

July 17, 2013 · NWS OTX · 2 events in 2 counties and zones

A negatively tilted shortwave trough of lower pressure interacted with ample amounts of mid-level instability to produce scattered thunderstorms across north-central Washington. A few of these thunderstorms became severe with large hail reported as the storms tracked northward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted shortwave trough of lower pressure interacted with ample amounts of mid-level instability to produce scattered thunderstorms across north-central Washington. A few of these thunderstorms became severe with large hail reported as the storms tracked northward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 1:49 AM PST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 1:49 AM PST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
249 AM PDT Wed Jul 17 2013

.SYNOPSIS...
Rounds of showers and thunderstorms are expected this morning over
much of north Idaho and eastern Washington. Cloud to ground
lightning will raise the concern for new wildfires, especially in
areas where brush, grasses, and light timber are dry enough to
burn. The weather Thursday through the weekend will be dry and
warmer than normal. Saturday will likely be the hottest day of the
week with high temperatures well into the 90s with some spots near
100 degrees.

&&

.DISCUSSION...

Today and tonight: A negatively tilted shortwave trof will
slowly lift through the region this morning and early afternoon
continuing to bring widely scattered thunderstorms to a majority
of the region. A majority of the region will quickly dry out
Wednesday afternoon however the exception will be across the
northern mountains where lingering instability and moisture will
combine with afternoon heating bringing the potential for a few
strong thunderstorms before early evening.

Models have initialized the approaching shortwave trof well which
as of 2AM is crossing into southern Oregon. There is strong
agreement that an elevated axis of instability with 700-500mb
theta-e lapse rates on the order of -2 to 6 K/KM and specific
humidity values near 4g/kg extending from southern ID N/NW into
Ern WA will remain in place until the trof axis passes through.
The forecast movement of the trof axis has slowed down
considerably from model runs 24 hours ago which has led to a
delayed removal of thunderstorm mention. The current timing places
the trof axis over southern WA near 15z...along highway 2 roughly
18z...and into the northern mountains 21z and clearing conditions
can be expected once the trof axis passes through.

Given the slower timing, there is now an increased risk for
isolated thunderstorms across the northern mountains between
21-00z. The strength of these storms will highly depend on the
amount of warming that can be achieved in this period and how
quick drier dewpoints can punch northward. NAM is the wettest
regarding boundary layer moisture but does not appear out of the
question based on recent trends where precipitation is falling. I
do believe it is holding on to too much boundary layer moisture
south into the upper basin and Spokane-CDA which, based on its
forecast soundings could also experience strong thunderstorm
activity in the afternoon. We did not bite off on this now based
on strong subsidence and a dry slot the NAM/GFS does show moving
into the region behind this morning's wave. Nonetheless, the
potential for strong to locally severe storms does exist across
the northern mountains Wednesday afternoon with large hail,
damaging winds, and heavy downpours as the main threats. /sb

Thursday through Saturday: A flat upper level ridge will
retrograde into the western U.S. Thursday through Saturday. During
this period a large polar vortex over eastern Canada will migrate
southeastward and bring an end to the recent heat wave over the
eastern seaboard. Thursday, Friday and Saturday will certainly
feature above average temperatures for the Inland Northwest, but
does not appear to be anything out of the ordinary. Saturday
should be the hottest day as the low amplitude ridge axis becomes
centered over eastern Washington and north Idaho. 850mb
temperatures from the ECMWF and GFS support afternoon high
temperatures in the mid 90s to near 100 on Saturday for most
elevations below 3000 feet, and that is what we have in our
forecast. This is a couple degrees above MOS guidance (GFS, ECMWF
and GFS ensemble MOS) which is a little concerning. Verification
stats over the last 30 days suggests that our forecast has had a
warm bias. I can recall several hot ridges advertised by the GFS
that have not panned out to be as hot as the model advertised.

Sunday through Tuesday: There are considerable model differences
from Sunday onward next week. The medium range models have really
struggled to handle the retrograding high over the western U.S.
and the split flow pattern over the eastern Pacific/Gulf of
Alaska. The 00z ECMWF has come into better agreement with the
other models that the flow will be relatively flat early next
week. Not surprisingly, the GFS is the warmest model. It has been
most of the summer, to a fault at times. I like the idea of a
gradual cooling trend Sunday through Tuesday. I would anticipate
the falling heights over the Gulf of Alaska and northern B.C. will
send weak shortwaves into the Pacific Northwest. These waves
should push a bit of modified marine air through the Cascade gaps.
Precipitation chances in this pattern should be pretty low. There
will be enough mid-level westerly flow to cut off monsoonal
moisture. /GKoch

&&

.AVIATION...
06Z TAFS: A strong weather disturbance combined with mid level
instability will trigger thunderstorms over Central and Eastern
Washington and North Idaho tonight through Wednesday morning.
Lightning activity is expected to increase between 06z-10z primarily
from KMWH eastward and then increase in the Cascades including KEAT
around 10-12z.  Thunderstorms are expected to lift north of the TAF
sites after 15-17z Wednesday as the system moves north of the area
and drier air moves in from the southwest.  Gusty outflow winds and
possible small hail are expected with these storms.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  60  89  61  92  63 /  60   0   0   0   0   0
Coeur d'Alene  86  57  88  57  91  59 /  70  10   0   0   0   0
Pullman        86  52  88  51  92  56 /  30   0   0   0   0   0
Lewiston       96  64  96  63  99  65 /  20   0   0   0   0   0
Colville       85  55  92  55  95  57 /  80  10   0   0   0   0
Sandpoint      82  52  87  51  91  53 /  80  10   0   0   0   0
Kellogg        85  56  87  55  90  58 /  80  10   0   0   0   0
Moses Lake     94  61  94  60  97  63 /  40   0   0   0   0   0
Wenatchee      93  65  93  65  97  67 /  70   0   0   0   0   0
Omak           88  61  94  61  97  63 /  70  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 2 PM PDT this afternoon for East
     Washington Northeast (Zone 686)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684).

     Red Flag Warning until 11 AM PDT this morning for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Valleys (Zone 676).

&&

In the hours before

Special weather statement, Jul 17, 3:48 AM PST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
448 AM PDT WED JUL 17 2013

WAZ035-038-171245-
FERRY WA-LINCOLN WA-
448 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 545 AM PDT

AT 439 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 33 MILES WEST OF DAVENPORT..MOVING NORTH AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   KELLER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4806 11850 4771 11880 4773 11894 4797 11883
      4806 11881 4811 11880
TIME...MOT...LOC 1148Z 194DEG 25KT 4780 11882

SB
Special weather statement, Jul 17, 4:47 AM PST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PDT WED JUL 17 2013

WAZ037-038-171330-
FERRY WA-STEVENS WA-
547 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL STEVENS COUNTY IN NORTHEAST WASHINGTON
  FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 630 AM PDT

AT 539 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTH OF SHERMAN PASS..MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL FERRY COUNTY...
  RURAL WESTERN STEVENS COUNTY...
  RURAL EASTERN FERRY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4876 11845 4859 11788 4811 11848 4813 11862
      4822 11871
TIME...MOT...LOC 1247Z 217DEG 37KT 4829 11842

SB
Special weather statement, Jul 17, 5:02 AM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
602 AM PDT WED JUL 17 2013

WAZ037-038-171345-
FERRY WA-STEVENS WA-
602 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWEST STEVENS COUNTY IN NORTHEAST WASHINGTON
  CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

UNTIL 645 AM PDT

AT 557 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF SHERMAN PASS..MOVING NORTHEAST
AT 35 MPH.

TORRENTIAL RAIN...HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO
40 MPH ARE EXPECTED WITH THIS STORM...ALONG FREQUENT DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN STEVENS COUNTY...
  RURAL CENTRAL FERRY COUNTY...
  RURAL EASTERN FERRY COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4887 11845 4874 11788 4820 11841 4832 11865
TIME...MOT...LOC 1302Z 213DEG 32KT 4839 11834

SB
Special weather statement, Jul 17, 5:05 AM PST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
605 AM PDT WED JUL 17 2013

WAZ034-044-171345-
GRANT WA-
605 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON

UNTIL 645 AM PDT

AT 557 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF QUINCY..MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EPHRATA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4743 11967 4735 11929 4702 11960 4705 11977
TIME...MOT...LOC 1305Z 203DEG 28KT 4713 11964

SB
Special weather statement, Jul 17, 5:07 AM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PDT WED JUL 17 2013

WAZ043-044-171345-
OKANOGAN WA-DOUGLAS WA-
607 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
  SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 645 AM PDT

AT 601 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF BRIDGEPORT..MOVING NORTH AT 40
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MANSFIELD AND BRIDGEPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4839 11961 4824 11911 4778 11959 4774 11966
      4785 11981
TIME...MOT...LOC 1307Z 201DEG 33KT 4789 11963

SB
Special weather statement, Jul 17, 5:50 AM PST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
650 AM PDT WED JUL 17 2013

WAZ035-044-171430-
DOUGLAS WA-GRANT WA-
650 AM PDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
  EASTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON

UNTIL 730 AM PDT

AT 640 AM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 11
MILES NORTH OF EPHRATA..MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LAT...LON 4794 11955 4789 11907 4743 11943 4747 11973
TIME...MOT...LOC 1350Z 197DEG 26KT 4754 11946

FLIEHMAN

The radar

The Spokane radar (KOTX), 135 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
July 17, 5:55 AM PST to 6:00 AM PST
Where
Douglas County, 5.55 mi S of St Andrews
Measured
1 in hail
Reported by
Public
Coordinates
47.620, -119.430

Hail fell along Highway 2 and St Andrews Road. Some wheat crop damage was reported, but the extent of the damage was unknown.

Hail, Okanogan

When
July 17, 6:52 AM PST to 6:57 AM PST
Where
Okanogan County, Belvedere
Measured
1 in hail
Reported by
Public
Coordinates
48.050, -118.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460701, 460704.